What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 15, 2:19 PM EST, 34 minutes earlier.
Area forecast discussion, May 15, 2:19 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
319 PM EDT Tue May 15 2018
.SHORT TERM...(This evening through Wednesday night)
Issued at 319 PM EDT TUE MAY 15 2018
Slow moving thunderstorms developed across the southern part of
the forecast area this afternoon with the most concentrated
cluster over northern Pulaski County. This prompted the issuance
of a flood advisory for the area. Scattered thunderstorms will
continue in the south for the remainder of the afternoon, with
chances increasing in the north later today.
Our area is between two weather systems. An upper level low was
over the northern Gulf of Mexico with troughing extending up the
crest of the Appalachians. The convection in the southern part of
the area was associated with this feature. An east west oriented
cold front was over central parts of IN and OH, and this front
continued to drop south. The remnants of convection associated
with the cold front should eventually reach the northern part of
the forecast area, but it is uncertain if the convection will hold
together as it moves south this evening and instability gradually
decreases.
GOES measured total precipitable water was 1.4 inches over the
area this afternoon, well above normal for mid May, and around the
90th percentile. Forecasts for Wednesday keep PW around 1.4 to
1.5 inches so thunderstorms on Wednesday will once again be
capable of heavy rain production. Instability will decrease
tonight and thunderstorm chances will diminish, but Wednesday
should be very similar to today as surface based CAPE increases to
3K and thunderstorms, possibly with locally heavy rain, develop
again in the afternoon.
.LONG TERM...(Thursday through Tuesday)
Issued at 319 PM EDT TUE MAY 15 2018
A rather active, but in some ways stagnant weather pattern will
remain in place across the area into early next week. The upper
level low currently over the Gulf of Mexico will drift north and
be absorbed into a trough that will remain over our area into the
weekend. At the same time the cold front currently over OH and IN
will become quasi stationary and linger in the OH and TN valleys
into the first part of next week. As such there will be daily
chances of showers and thunderstorms in our area, with the best
chances in the afternoon and evening of each day. It does appear
the PW will decrease later in the forecast period, and will follow
the previous idea of mentioning heavy rain in the Hazardous
weather outlook with any storm from now through Friday. By the
middle of next week the front may finally shift far enough south
that our rain chances decrease. Temperatures will remain above
normal, especially overnight lows. Daily showers and thunderstorms
will help to suppress afternoon maximum temperatures, but highs
will still be above normal for the most part.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 154 PM EDT TUE MAY 15 2018
While VFR conditions will prevail through the TAF forecast period,
there will be scattered thunderstorms, especially from this
afternoon into this evening and again Wednesday afternoon. For
this afternoon scattered showers and thunderstorms will be most
numerous in the southern part of the forecast area. These are
associated with an area of low pressure over the southeastern
United States. A cold front is also located over the central parts
of OH and IN, and as this front drops south thunderstorm chances
will also increase in the northern part of the forecast area late
this afternoon. Coverage of thunderstorms is still uncertain and
will carry VCTS in the TAFS. Any fog tonight will be dependent on
where rain falls this afternoon, and will only carry a few hours
of MVFR visibility with fog at SME around dawn.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SBH
LONG TERM...SBH
AVIATION...SBH
Hazardous weather outlook, May 15, 2:40 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
340 PM EDT Tue May 15 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
340 PM EDT Tue May 15 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are possible tonight, mainly during the evening.
The stronger storms could produce locally heavy rain, hail and
strong wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will be possible at times from Wednesday through
Monday.
Showers and thunderstorms from Wednesday into Friday could
produce locally heavy rain at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
SBH
In the hours before
Special weather statement, May 15, 1:41 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service JACKSON KY
241 PM EDT TUE MAY 15 2018
KYZ068-079-151915-
Rockcastle-Pulaski-
241 PM EDT TUE MAY 15 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PULASKI
AND SOUTHWESTERN ROCKCASTLE COUNTIES...
At 240 PM EDT, strong thunderstorms were clustered near Bobtown, or
12 miles north of Somerset, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bee Lick, Bandy, Quail, Maretburg, Ottowa, Woodstock, Spiro, Wabp,
Hansford, Willailla, Bromo, Level Green, Brodhead and Eubank.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3735 8457 3735 8455 3733 8451 3738 8449
3741 8440 3724 8435 3722 8468 3725 8470
TIME...MOT...LOC 1840Z 253DEG 19KT 3726 8461
ARSpecial weather statement, May 15, 2:26 PM EST, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
326 PM EDT TUE MAY 15 2018
KYZ080-152000-
Laurel-
326 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAUREL COUNTY...
At 326 PM EDT, a strong thunderstorm was located over Bunch, or 10
miles west of London, moving northeast at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bernstadt, East Bernstadt, Atlanta, Wood Creek Lake, Pittsburg,
Carmichael, Billows, Victory and Hare.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3711 8429 3712 8428 3712 8430 3715 8429
3717 8430 3718 8427 3719 8427 3728 8407
3720 8400 3709 8427
TIME...MOT...LOC 1926Z 237DEG 20KT 3713 8426
AR